Illinois, 2009

Flash Flood and Hail in Illinois, June 1, 2009

June 1, 2009 · NWS ILX · 28 events in 8 counties and zones

A slow-moving cold front triggered widespread thunderstorms across parts of central Illinois during the afternoon and evening of June 1st. to Danville line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front triggered widespread thunderstorms across parts of central Illinois during the afternoon and evening of June 1st. The storms primarily affected locations along and north of a Rushville...to Lincoln...to Danville line. Numerous reports of large hail were received, as well as some scattered wind damage. Very heavy rain produced flash flooding north of Danville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT MON JUN 1 2009

.DISCUSSION...
ISSUED 300 PM CDT MON JUN 1 2009

LATEST SURFACE ANALYSIS HAD A WAVY FRONTAL BOUNDARY EXTENDING FROM
LOW PRESSURE OVER THE GREAT LAKES...SOUTHWEST INTO THE CENTRAL
PLAINS. THE POSITION OF THIS FRONTAL BOUNDARY...AND THE
SHOWERS/STORMS THAT OCCUR WITH IT...ARE THE PRIMARY FORECAST
CONCERNS OVER THE NEXT FEW DAYS.

12Z MODELS REMAIN IN GOOD OVERALL AGREEMENT WITH THE LARGE SCALE
WEATHER FEATURES EXPECTED TO IMPACT FORECAST AREA THROUGH MIDWEEK.
HOWEVER...SHOWERS/STORMS WILL BECOME WIDESPREAD FROM TIME TO TIME
ALONG THE FRONTAL ZONE AS IT APPROACHES AND MOVES THROUGH THE
FORECAST AREA. THE MODELS CONTINUE TO EXHIBIT VARYING DEGREES OF
CONVECTIVE FEEDBACK FROM SOME OF THESE STORMS WHICH MAKES
PINPOINTING THE MOST FAVORED POSITION OF THE FRONT AND STORM
DEVELOPMENT PROBLEMATIC. AT THIS POINT...HAVE TENDED TO FAVOR A
BLEND OF SOLUTIONS...BUT THIS WILL CERTAINLY NEED TO BE TWEAKED AS
THE MESOSCALE EFFECTS OF THE CONVECTION BECOME MORE CLEAR.

SHORT TERM...TONIGHT THROUGH THURSDAY...THE AREA OF LOW PRESSURE
OVER THE GREAT LAKES IS BEING DRIVEN BY A SHORT WAVE RACING
ACROSS NORTHERN ONTARIO. BOTH OF THESE FEATURES WILL TRACK EAST
SOUTHEAST WITH TIME...DRAGGING THE TRAILING COLD FRONT SOUTH
THROUGH ILLINOIS TONIGHT. HOWEVER...THE FRONT WILL QUICKLY BECOME
NEARLY PARALLEL TO THE MEAN UPPER FLOW AND STALL OUT LATER
TONIGHT. THE FRONT IS MOVING INTO AN UNSTABLE AIRMASS ACROSS
CENTRAL ILLINOIS THIS EVENING. CAPE VALUES IN THE VICINITY AND
SOUTH OF THE FRONT SHOULD EXCEED 3000 J/KG INTO THIS EVENING.
AROUND 35 KTS OF 0-6 KM BULK SHEAR SHOULD BE SUFFICIENT TO
CAPITALIZE ON THE INSTABILITY AND PRODUCE SOME STRONG TO SEVERE
STORMS.

THE STALLED FRONT WILL NOT SIT STILL FOR VERY LONG BEFORE BEING
PICKED UP BY A SHORT WAVE DIGGING OVER THE CANADIAN PRAIRIES. THIS
WAVE WILL PULL THE FRONT BACK INTO NORTHERN ILLINOIS CAUSING A BREAK
IN THE PRECIPITATION THREAT OVERNIGHT INTO TUESDAY MORNING. AS THIS
SECOND WAVE PASSES TO OUR EAST ON TUESDAY...THE FRONT WILL BEGIN TO
COME BACK SOUTH AGAIN INTO THE FORECAST AREA. IN ADDITION...ENERGY
IS EXPECTED TO EJECT OUT OF AN UPPER LOW SPINNING OVER THE ROCKIES
AND MAY HELP SHOWERS/STORMS TO DEVELOP TO DEVELOP IN THE WARM SECTOR
TO THE SOUTH OF THE MAIN FRONT. THE APPROACH OF THE FRONT...AS WELL
AS THE TWO UPPER DISTURBANCES...WILL PROVIDE ANOTHER RISK OF SEVERE
WEATHER TUESDAY AFTERNOON AND EVENING.

THE FRONT WILL KEEP HEADING SOUTH THIS TIME...AND WILL EXIT THE
FORECAST AREA ON WEDNESDAY. THIS WILL BRING THE PRECIPITATION RISK
TO AN END FROM NORTH TO SOUTH WEDNESDAY.

HIGH PRESSURE AND DRIER AIR WILL BE IN PLACE FOR WEDNESDAY
NIGHT/THURSDAY...PROVIDING A BREAK IN THE ACTIVE WEATHER FOR CENTRAL
AND SOUTHEAST ILLINOIS.

LONG TERM...THURSDAY NIGHT THROUGH SUNDAY...MODELS/ENSEMBLES
CONTINUE TO HAVE THEIR DIFFERENCES TODAY IN THE EXTENDED RANGE OF
THE FORECAST. WHILE THE CONSENSUS THAT THE REX BLOCK OVER THE
EASTERN PACIFIC WILL BREAK DOWN BY THIS WEEKEND IS NOW STRONG...HOW
QUICKLY IMPULSES ARRIVE FROM THE WEAKENING CUTOFF UPPER LOW OFF THE
CALIFORNIA COAST IS LESS CLEAR. THIS DIFFERENCE IN TIMING IS STILL
SIGNIFICANT...PLUS THERE WILL BE MORE THAN ONE WAVE EJECTING OUT OF
THE EASTERN PACIFIC TROF RESULTING IN MORE THAN ONE PERIOD OF
PRECIPITATION RISK. THAT BEING SAID...DO NOT EXPECT THE PERIOD FROM
SATURDAY INTO MONDAY TO BE A WASHOUT AND DO NOT WANT TO CARRY
MENTIONABLE CHANCES OF SHOWERS/STORMS THROUGH THE ENTIRE PERIOD. FOR
NOW...WILL RESTRICT MENTIONABLE CHANCES FOR PRECIPITATION TO THE
SATURDAY NIGHT/SUNDAY TIME PERIOD WHERE AT LEAST SOME MODEL
CLUSTERING AND RUN-TO-RUN CONSISTENCY EXISTS. THIS PRECIPITATION
WILL OCCUR ALONG A FRONTAL BOUNDARY THAT SHOULD LIE ACROSS THE
REGION...WITH THE FRONT BEING ACTIVATED BY THE EJECTING SHORT WAVE
ENERGY. A STRONGER PIECE OF ENERGY MAY HELP DRAG THE FRONT SOUTH OF
THE REGION BY LATE MONDAY AND END PRECIPITATION CHANCES. WILL KEEP
THE SUNDAY NIGHT/MONDAY PRECIPITATION CHANCES AROUND 20 PERCENT...
WHICH KEEPS IT OUT OF THE WORDED FORECAST...AT THIS TIME GIVEN THE
LINGERING UNCERTAINTY. TEMPERATURES WILL BE A TRICKY CALL DUE TO THE
AFOREMENTIONED FRONTAL BOUNDARY. AMONG THE MODEL DISCREPANCIES ARE
EXACTLY WHERE THIS FRONT WILL LIE OUT...PARTLY A RESULT IN THE
DIFFERENCES IN MODEL TIMING. HAVE CHOSEN TO FOLLOW A MIDDLE OF THE
ROAD TEMPERATURE SOLUTION...WHICH IS NEAR OR SLIGHTLY ABOVE
NORMAL...BUT ADJUSTMENTS WILL BE NEEDED ONCE THE EXPECTED FRONTAL
POSITION IS BETTER KNOWN.

BAK
&&

.AVIATION...
ISSUED 1247 PM CDT MON JUN 1 2009

A CHALLENGING TAF FORECAST PERIOD COMING UP...WITH LOWER
CONFIDENCE IN THE SECOND HALF OF THE PERIOD. MESOSCALE BOUNDARIES
WILL PLAY A FACTOR IN TIMING OF WIND SHIFTS AND THE ULTIMATE
POSITIONING OF THE SYNOPTIC FRONT...WHICH WILL LIKELY BE DRAPED
ACROSS THE TAF SITES BY AROUND 06Z. WINDS BY THAT POINT WILL
RANGE FROM NORTHEAST TO SOUTH...DEPENDING ON RELATION TO NORTH OR
SOUTH SIDES OF THE FRONT. THE 18Z TAFS WERE ISSUED ON THE BASIS
THAT THE FRONT WOULD BE SOUTH OF THE TAF SITES. THE FRONT IS
EXPECTED TO RETREAT NORTHWARD BY THE END OF THE FORECAST PERIOD.

INITIALLY...OUTFLOW BOUNDARY ROUGHLY FROM KUIN-KVYS WILL HELP
TRIGGER SCATTERED THUNDERSTORMS...AND STORMS WERE ALREADY ONGOING
FROM KIJX-KSPI. INCLUDED VCTS IN ALL TAF SITES THROUGH SUNSET.
AREAS AROUND KBMI/KPIA WILL LIKELY SEE THE MOST WIDESPREAD
ACTIVITY...AND TEMPO GROUPS REFLECT POTENTIAL MVFR CONDITIONS LATE
AFTERNOON AND EARLY EVENING. OVERALL RAIN THREAT WILL SHIFT NORTH
OF THE TAF SITES OVERNIGHT...AND DRY CONDITIONS EXPECTED FROM
ABOUT 09Z ONWARD.

CEILINGS LARGELY EXPECTED TO REMAIN IN VFR RANGE...ALTHOUGH SOME
MVFR CEILINGS MAY BE POSSIBLE LATE IN THE PERIOD...DEPENDING ON
THE FRONTAL POSITION. THIS WILL NEED TO BE MONITORED.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 2:07 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT MON JUN 1 2009

ILZ027>031-036>038-040>046-021200-
CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-
PIATT-SCHUYLER-STARK-TAZEWELL-VERMILION-WOODFORD-
307 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SEVERE WEATHER WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. THUNDERSTORM CHANCES WILL INCREASE AS A COLD FRONT PUSHES
SOUTH INTO THE AREA. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
ARE THE PRIMARY THREAT. IN ADDITION...DUE TO THE POTENTIAL FOR
THUNDERSTORMS TO MOVE OVER THE SAME AREA FOR SEVERAL HOURS...HEAVY
RAINFALL WILL BE A THREAT INTO THE OVERNIGHT HOURS.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE TO
SUBSIDE THIS WEEK...BUT WILL REMAIN ABOVE FLOOD STAGE SEVERAL MORE
DAYS SOUTH OF PEORIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TUESDAY
AFTERNOON AND EVENING...AS ANOTHER COLD FRONT SLOWLY WORKS ITS
WAY SOUTH OVER CENTRAL ILLINOIS. THE PRIMARY THREAT WILL BE FROM
STRONG WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAINFALL.
THUNDERSTORM CHANCES WILL BEGIN TO DIMINISH LATE TUESDAY
NIGHT...AS THE FRONT SLIPS TO OUR SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THIS
EVENING.

ILZ047>053-021200-
CASS-CHRISTIAN-MACON-MENARD-MORGAN-SANGAMON-SCOTT-
307 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SEVERE WEATHER WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. THUNDERSTORM CHANCES WILL INCREASE AS A COLD FRONT PUSHES
SOUTH INTO THE AREA. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
ARE THE PRIMARY THREAT. IN ADDITION...DUE TO THE POTENTIAL FOR
THUNDERSTORMS TO MOVE OVER THE SAME AREA FOR SEVERAL HOURS...HEAVY
RAINFALL WILL BE A THREAT INTO THE OVERNIGHT HOURS.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD THE NEXT SEVERAL
DAYS...ALTHOUGH STAGES WILL CONTINUE TO FALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TUESDAY
AFTERNOON AND EVENING...AS ANOTHER COLD FRONT WORKS ITS WAY SOUTH
ACROSS CENTRAL ILLINOIS. THE PRIMARY THREAT WILL BE FROM STRONG
WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAINFALL. THUNDERSTORM
CHANCES WILL BEGIN TO DIMINISH EARLY WEDNESDAY MORNING...AS THE
FRONT SLIPS TO OUR SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING.

ILZ054>057-061>063-021200-
CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-SHELBY-
307 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SEVERE WEATHER WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. THUNDERSTORM CHANCES WILL INCREASE AS A COLD FRONT PUSHES
SOUTH INTO THE AREA. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
ARE THE PRIMARY THREAT. IN ADDITION...DUE TO THE POTENTIAL FOR
THUNDERSTORMS TO MOVE OVER THE SAME AREA FOR SEVERAL HOURS...HEAVY
RAINFALL WILL BE A THREAT INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TUESDAY AND
TUESDAY EVENING...AS ANOTHER COLD FRONT WORKS ITS WAY SOUTH ACROSS
CENTRAL AND EAST CENTRAL ILLINOIS. THE PRIMARY THREAT WILL BE FROM
STRONG WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAINFALL.
THUNDERSTORM CHANCES WILL BEGIN TO DIMINISH WEDNESDAY MORNING...AS
THE FRONT SLIPS TO OUR SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH THIS
EVENING.

ILZ066>068-071>073-021200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
307 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST ILLINOIS
LATE TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...AS A COLD FRONT
SLOWLY WORKS ITS WAY SOUTH. A FEW OF THE STORMS MAY BE CAPABLE OF
PRODUCING GUSTY WINDS ALONG WITH HEAVY RAINFALL...BUT IT APPEARS THE
MAIN THREAT FOR MORE ORGANIZED THUNDERSTORMS WILL BE JUST TO OUR
NORTH. THUNDERSTORM CHANCES WILL BEGIN TO DIMINISH LATE WEDNESDAY
NIGHT OR EARLY THURSDAY MORNING AS THE COLD FRONT SLIPS TO OUR
SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

GEELHART

In the hours before

Special weather statement, Jun 1, 3:01 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT MON JUN 1 2009

ILZ046-012145-
VERMILION-
401 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN VERMILION COUNTY UNTIL
445 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS MOVING OVER NORTHERN VERMILION COUNTY...FROM
RANKIN TO JUST SOUTH OF HOOPESTON. THE STORMS WERE MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES...AND WINDS AROUND 50 MPH...ARE
EXPECTED WITH THESE STORMS. RAINFALL OF 1 TO 2 INCHES IS ALSO LIKELY
IN A SHORT PERIOD OF TIME.

LOCATIONS IMPACTED INCLUDE...
  HOOPESTON...
  ROSSVILLE...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4033 8793 4049 8794 4050 8755 4032 8754
TIME...MOT...LOC 2100Z 264DEG 19KT 4044 8783

GEELHART

The radar

The Lincoln radar (KILX), 128 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

19 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Vermilion

When
June 1, 3:13 PM CST to 3:14 PM CST
Where
Vermilion County, 1 mi S of Rankin
Measured
1 in hail
Reported by
Public
Coordinates
40.456, -87.880

Hail, Vermilion

When
June 1, 3:15 PM CST to 3:16 PM CST
Where
Vermilion County, 5 mi E of Rankin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -87.785

Thunderstorm Wind, Vermilion

When
June 1, 3:25 PM CST to 3:26 PM CST
Where
Vermilion County, Hoopeston
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.470, -87.670

Several 3 to 6 inch diameter trees were blown down. A flagpole was also knocked over by strong winds.

Hail, Vermilion

When
June 1, 3:35 PM CST to 3:36 PM CST
Where
Vermilion County, Hoopeston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.470, -87.670

Hail, Knox

When
June 1, 4:14 PM CST to 4:15 PM CST
Where
Knox County, 2 mi NNW of Galesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.977, -90.385

Thunderstorm Wind, Knox

When
June 1, 4:15 PM CST to 4:30 PM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.950, -90.370

Six large trees were blown down at the Bunker Links Golf Course on the north side of Galesburg.

Hail, Peoria

When
June 1, 4:20 PM CST to 4:21 PM CST
Where
Peoria County, 1 mi SE of Laura
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.910, -89.817

Hail, Knox

When
June 1, 4:24 PM CST to 4:25 PM CST
Where
Knox County, Galesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -90.370

Hail, Woodford

When
June 1, 4:25 PM CST to 4:26 PM CST
Where
Woodford County, 2.14 mi SSW of Spring Bay
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.790, -89.530

Hail, Peoria

When
June 1, 4:31 PM CST to 4:32 PM CST
Where
Peoria County, Mossville
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.820, -89.570

Hail, Peoria

When
June 1, 4:37 PM CST to 4:38 PM CST
Where
Peoria County, 1 mi S of Mossville
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.806, -89.570

Hail, Peoria

When
June 1, 4:45 PM CST to 4:46 PM CST
Where
Peoria County, Princeville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.930, -89.750

Hail, Woodford

When
June 1, 4:54 PM CST to 4:55 PM CST
Where
Woodford County, 1 mi W of Metamora
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.780, -89.369

Hail, Peoria

When
June 1, 4:58 PM CST to 4:59 PM CST
Where
Peoria County, 7 mi W of Chillicothe
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.920, -89.614

Hail, Peoria

When
June 1, 5:05 PM CST to 5:06 PM CST
Where
Peoria County, Chillicothe
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.920, -89.480

Hail, Peoria

When
June 1, 5:10 PM CST to 5:11 PM CST
Where
Peoria County, Chillicothe
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
40.920, -89.480

Thunderstorm Wind, Peoria

When
June 1, 5:10 PM CST to 5:11 PM CST
Where
Peoria County, Glasford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.570, -89.820

A 12-inch diameter tree was blown down in Glasford.

Hail, Woodford

When
June 1, 5:15 PM CST to 5:16 PM CST
Where
Woodford County, Spring Bay
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.820, -89.520

Hail, Woodford

When
June 1, 5:18 PM CST to 5:19 PM CST
Where
Woodford County, 2.09 mi NW of Benson
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.870, -89.150

Hail, Woodford

When
June 1, 5:24 PM CST to 5:25 PM CST
Where
Woodford County, 3 mi E of Metamora
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.780, -89.293

Flash Flood, Vermilion

When
June 1, 5:30 PM CST to 11:30 PM CST
Where
Vermilion County, 1.01 mi NE of East Lynn to 2.4 mi SSE of East Lynn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.481, -87.768

Heavy rainfall totaling up to 6.00 inches in spots was reported in northeast Vermilion County. Rainfall rates of 1 to 2 inches per hour were common, which caused the inundation of numerous rural roads as well as streets in the village of Hoopeston.

Hail, McLean

When
June 1, 5:33 PM CST to 5:34 PM CST
Where
McLean County, 3 mi NE of Bloomington
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.511, -88.940

Hail, Vermilion

When
June 1, 5:35 PM CST to 5:36 PM CST
Where
Vermilion County, 2.1 mi W of Hoopeston
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.470, -87.710

Thunderstorm Wind, Tazewell

When
June 1, 6:25 PM CST to 6:26 PM CST
Where
Tazewell County, 2.07 mi N of Hopedale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.450, -89.420

A large tree limb was blown down.

Thunderstorm Wind, Tazewell

When
June 1, 6:30 PM CST to 6:31 PM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
40.570, -89.630

A few trees were blown down and scattered power outages were noted in Pekin.

Thunderstorm Wind, Logan

When
June 1, 6:35 PM CST to 6:36 PM CST
Where
Logan County, San Jose
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.300, -89.600

Power lines were blown down in San Jose.

Thunderstorm Wind, Logan

When
June 1, 6:53 PM CST to 6:54 PM CST
Where
Logan County, Atlanta
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.270, -89.230

A tree was blown down in Atlanta.

Thunderstorm Wind, De Witt

When
June 1, 7:17 PM CST to 7:18 PM CST
Where
De Witt County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.150, -88.950

Several large tree limbs were blown down, causing scattered power outages around Clinton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176660, 176664, 176683, 176665, 176666, 176690, 176667, 176668, 176670, 176671, 176672, 176673, 176674, 176675, 176676, 176677, 176687, 176688, 176678, 176679, 185351, 176680, 176681, 176684, 176689, 176685, 176686, 176691.